Alert archive / California / Frost Advisories in 2018
Frost Advisory 4, NWS San Diego, CA
NWS San Diego, CA issued this frost advisory at Feb 23, 2018, 1:04 PM PST for Riverside County, San Diego County, California. It took effect at Feb 23, 2018, 10:00 PM PST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2018, 1:04 PM PST (21:04 UTC)
- In effect from
- Feb 23, 2018, 10:00 PM PST
- Expired
- Feb 24, 2018, 8:00 AM PST
- In force
- 10 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850 WWUS76 KSGX 232104 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 104 PM PST Fri Feb 23 2018 ...Cold in the Valleys Overnight Tonight... .Weak winds and a dry, cold air mass will lead to near freezing to below freezing temperatures late this evening through mid Saturday morning for the valleys and San Gorgonio Pass. Temperatures this low could damage or kill plants and crops. CAZ048-240600- /O.NEW.KSGX.FZ.W.0003.180224T0600Z-180224T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Ontario, Moreno Valley, Rancho Cucamonga, and Corona 104 PM PST Fri Feb 23 2018 ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST SATURDAY... The National Weather Service in San Diego has issued a Freeze Warning...which is in effect from 10 PM this evening to 8 AM PST Saturday. * Location...Most of the Inland Empire. * Duration...Several hours of temperatures below freezing. * Temperature...28 to 32 degrees. * Impacts...Plants and other sensitive vegetation may be killed if left unprotected. Sub freezing temperatures can harm outdoor pets and livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ050-065-240600- /O.NEW.KSGX.FR.Y.0004.180224T0600Z-180224T1600Z/ San Diego County Valleys-San Gorgonio Pass Near Banning- Including the city of Banning 104 PM PST Fri Feb 23 2018 ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST SATURDAY... The National Weather Service in San Diego has issued a Frost Advisory...which is in effect from 10 PM this evening to 8 AM PST Saturday. * Location...Much of the San Diego County valleys and the Western portion of the San Gorgonio Pass. * Duration...Several hours of temperatures near freezing. * Temperature...33 to 36 degrees. * Impacts...Plants and other sensitive vegetation may be damaged if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Harrison
3 follow-up statements
028 WWUS76 KSGX 240535 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 935 PM PST Fri Feb 23 2018 CAZ048-241400- /O.CON.KSGX.FZ.W.0003.180224T0600Z-180224T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Ontario, Moreno Valley, Rancho Cucamonga, and Corona 935 PM PST Fri Feb 23 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST SATURDAY... * Location...Most of the Inland Empire. * Duration...Several hours of temperatures below freezing. * Temperature...28 to 32 degrees. * Impacts...Plants and other sensitive vegetation may be killed if left unprotected. Sub freezing temperatures can harm outdoor pets and livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ050-065-241400- /O.CON.KSGX.FR.Y.0004.180224T0600Z-180224T1600Z/ San Diego County Valleys-San Gorgonio Pass Near Banning- Including the city of Banning 935 PM PST Fri Feb 23 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST SATURDAY... * Location...Most of the San Diego County valleys and the western portion of San Gorgonio Pass. * Duration...Several hours of temperatures near freezing. * Temperature...33 to 36 degrees. * Impacts...Plants and other sensitive vegetation may be damaged if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ jmb weather.gov/sandiego
064 WWUS76 KSGX 241114 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 314 AM PST Sat Feb 24 2018 CAZ048-241915- /O.NEW.KSGX.FR.Y.0005.180225T0800Z-180225T1600Z/ /O.CON.KSGX.FZ.W.0003.000000T0000Z-180224T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Moreno Valley, Rancho Cucamonga, and Corona 314 AM PST Sat Feb 24 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST SUNDAY... The National Weather Service in San Diego has issued a Frost Advisory...which is in effect from midnight tonight to 8 AM PST Sunday. * Location for early this morning...Much of the Inland Empire except areas below the Cajon Pass. * Duration for this morning...Several hours of temperatures sufficient for frost with a few hours of subfreezing temperatures in the coldest locations...mostly in southern and eastern portions of the Inland Empire. * Location for tonight...Mostly for southern and eastern portions of the Inland Empire. * Duration for tonight...Four to six hours of temperatures sufficient for frost. * Impacts...Plants and other sensitive vegetation may be killed if left unprotected. Sub freezing temperatures can harm outdoor pets and livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ CAZ050-241600- /O.CON.KSGX.FR.Y.0004.000000T0000Z-180224T1600Z/ San Diego County Valleys- Including the city of Escondido 314 AM PST Sat Feb 24 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * Location...For the inland valleys to near the coastal foothills of the mountains * Duration...Several hours of temperatures in the lower to mid 30s with coldest locations in the upper 20s for a few hours. * Temperature...Lower to mid 30s with coldest locations in the upper 20s. * Impacts...Plants and other sensitive vegetation may be damaged if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ CAZ065-241600- /O.CON.KSGX.FR.Y.0004.000000T0000Z-180224T1600Z/ San Gorgonio Pass Near Banning- Including the city of Banning 314 AM PST Sat Feb 24 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * Location...The western portion of the San Gorgonio Pass. * Duration...Several hours of temperatures in the lower to mid 30s. * Temperature...Lower to mid 30s. * Impacts...Plants and other sensitive vegetation may be damaged if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ 17
517 WWUS76 KSGX 241601 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 801 AM PST Sat Feb 24 2018 CAZ048-250000- /O.EXP.KSGX.FZ.W.0003.000000T0000Z-180224T1600Z/ /O.CON.KSGX.FR.Y.0005.180225T0800Z-180225T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Moreno Valley, Rancho Cucamonga, and Corona 801 AM PST Sat Feb 24 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST SUNDAY... ...FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING... * Location for tonight...Mostly for southern and eastern portions of the Inland Empire. * Temperatures for tonight...Areas of 33 to 36 degrees. * Timing for tonight...12 AM through 8 AM Sunday. * Impacts...Plants and other sensitive vegetation may be killed if left unprotected. Sub freezing temperatures can harm outdoor pets and livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ CAZ050-241715- /O.EXP.KSGX.FR.Y.0004.000000T0000Z-180224T1600Z/ San Diego County Valleys- Including the city of Escondido 801 AM PST Sat Feb 24 2018 ...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... Temperatures are quickly rising into the 40s, therefore the frost advisory will be allowed to expire at 8 AM. $$ CAZ065-241715- /O.EXP.KSGX.FR.Y.0004.000000T0000Z-180224T1600Z/ San Gorgonio Pass Near Banning- Including the city of Banning 801 AM PST Sat Feb 24 2018 ...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... Temperatures are quickly rising into the 40s, therefore the frost advisory will be allowed to expire at 8 AM. $$ JJT
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Feb 23, 8:30 AM PST, 4 hours 34 minutes earlier.
Area forecast discussion, Feb 23, 8:30 AM PST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
830 AM PST Fri Feb 23 2018
.SYNOPSIS...
Scattered showers this morning will dissipate by early afternoon,
with skies turning partly cloudy to mostly sunny, but still much
cooler than normal. Dry and warmer for the weekend with locally
gusty northeast winds near the coastal foothills in the mornings
and strong and gusty west winds in the mountains and deserts
Saturday evening. Another low pressure system from the north will
bring more showers with low snow levels and strong and gusty west
winds in the mountains and deserts for late Monday night into
Tuesday. Forecast confidence is much lower for the middle to
latter part of next week with smaller chances for showers for
Wednesday and Thursday with increasing chances for showers for
Friday and Saturday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A trough is indicated over the Great Basin area this morning
according to water vapor satellite imagery. Radar imagery shows
scattered light showers in San Diego County and the San
Bernardino County mountains this morning as a vorticity max moves
through Southern California. These showers are producing light
amounts of 0.01-0.07 inches. Snow levels are at around 3500 feet
this morning with up to a couple inches of snow reported above
that level. Meanwhile, winds in the mountains and deserts are
weakening, with westerly wind gusts of only around 35-43 mph
reported over the mountain ridges/desert slopes/passes currently.
With that, have cancelled the Wind Advisory a couple hours early.
With the continued cold air mass over the region, highs today
will be 10-20 degrees below normal, with highs only in the 50s in
the coast/valleys, low 60s in the lower deserts, 40s in the high
deserts, 40s/30s in the lower mountain elevations, and 20s/10s in
the high mountain elevations.
Offshore flow will develop tonight into Saturday morning as
surface high pressure builds in the Great Basin in the wake of the
departing trough, then turn briefly onshore Saturday evening
before turning back offshore Sunday. The offshore winds
tonight/Saturday morning will be pretty weak, with local N to NE
gusts of 35 mph, but the turn to onshore winds Saturday evening
could be strong in the typical mountain ridges/desert
slopes/mountain passes and also the High Deserts, and so a Wind
Advisory may be needed for those areas. The offshore winds for
early Sunday look mostly weak once again, with local gusts of
35-40 mph through/below the passes/canyons and into the coastal
foothills. The offshore winds and weak ridging aloft building
into the area will bring drier weather and slight warming Saturday
through Sunday. Highs may reach near normal on Sunday west of the
mountains, but still colder than normal elsewhere.
Flow turns back onshore late Sunday night into Monday as a trough
digs down along the West coast. Models are in pretty good
agreement with bringing this trough Southern California Monday
night through Tuesday, likely resulting in widespread showers over
and west of the mountains and a few showers in the deserts. Precipitation
totals with this system do not appear to be too heavy at the
moment, with potential amounts of 0.10-0.50 inches in the
coast/valleys, up to 1 inch in the mountains, and a few hundredths
in the deserts. This will be another cold system, with snow
levels falling to around 3500 feet and a few inches of snow
possible above that level. Onshore flow will strengthen as well,
with another round of strong and gusty west winds in the mountains
and deserts possible Tuesday.
Forecast confidence decreases next Wednesday through the rest of
the week as the forecast models diverge in their solutions. ECMWF
shows a deep trough developing over the West coast, blanketing
California with precipitation Thursday through the weekend.
Meanwhile, the GFS keeps any storms far north of the region with
dry west to northwest flow aloft. The GFS ensemble mean seems to
favor a pattern similar to what the ECMWF shows, so the forecast
shows chances for showers in our forecast area continuing through
the rest of the week.
&&
.AVIATION...
231630Z...Coast/Valleys and Coastal Slopes...SCT035 with areas of
BKN030-040 on the coastal slopes with isolated showers through 20Z.
Snow level around 4000 ft. Skies clearing from north to south
through 23Z with WNW winds 10-20 kt gusting to 25 kt. Mostly clear
tonight.
Mountain Ridges/Deserts Slopes and Deserts...Gusty west winds 15-25
kt through 23Z with moderate up/downdrafts and LLWS on the desert
slopes. Decreasing winds after 23Z.
&&
.MARINE...
West northwest winds 15-25 kt with gusts to 30 kt and combined seas
of 6-9 ft through this evening. A Small Craft Advisory remains in
effect through 8 PM. Conditions will improve over the weekend,
though gusty west northwest winds and combined sea may pick up again
early next week as several storm systems encroach on the region.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory until 8 PM PST this evening for Coastal
Waters from San Mateo Point to the Mexican Border and out
to 30 nm-Waters from San Mateo point to the Mexican Border
Extending 30 to 60 nm out including San Clemente Island.
&&
PUBLIC...Harrison
AVIATION/MARINE...MoedeThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 1:04 PM PST | Freeze Warning | SGX | Riverside, San Bernardino | 19 hr |
Nearby
Frost Advisories in California, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.